Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 167, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2005, 6:12 PM MDT for Dunn County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 6:12 PM MDT (00:12 UTC)
- Expired
- Jul 1, 2005, 7:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:00 PM MDT | HAIL 0.88 | Halliday, ND | NICKEL SIZE HAIL 754 PM TO 806 PM CENTRAL TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 5:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 020014 SVRBIS NDC025-020115- /O.NEW.KBIS.SV.W.0167.050702T0012Z-050702T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 612 PM MDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS REISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 715 PM MDT * AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE. THIS STORM WAS LOCATED JUST EAST OF KILDEER ...OR ABOUT 33 MILES NORTH OF DICKINSON...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALLIDAY AROUND 640 PM MDT DODGE AROUND 655 PM MDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4748 10272 4722 10272 4719 10220 4748 10222 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:20 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 1, 2:20 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT FRI JUL 1 2005 .SHORT TERM... 00Z 4KM NSP WRF MODEL PROJECTS CONVECTION ENTERING OUR FAR WEST AFTER 22Z...REACHING BIS/MOT BY 03Z AND THEN DYING OFF WITH THE LOSS OF DAYTIME HEATING. ON THE OTHER HAND THE 12Z ETA TAKES THE CURRENT CONVECTION ALONG THE INTERNATIONAL BORDER AND TURNS IS SOUTHWARD INTO OUR NORTHEASTERN ZONES. THE MONTANA ACTIVITY IS HELD UP BY MID LEVEL RIDGING SOUTH OF THE CANADIAN BORDER ONLY BECOMES A FACTOR ON SATURDAY. HOWEVER ON SATURDAY THE ETA PUSHES THE ASSOCIATED SURFACE TROUGH EAST OF BISMARCK BEFORE THE AFTERNOON CONVECTION FIRES UP. THIS MAY LESSEN CHANCES FOR CONVECTION IN MY WESTERN ZONES SATURDAY AFTERNOON AND EVENING. .LONG TERM...KEPT IN LOW POPS 12Z TUES THROUGH 12Z WED AS A WEAK SHORT WAVE TROUGH MOVES THROUGH THE REGION. GFS80 AND OTHER LONG RANGE MODELS CONTINUE TO SHOW A BROAD UPPER LEVEL RIDGE BUILDING OVER THE ROCKY MOUNTAINS. NORTHERN PLAINS REMAINS UNDER NORTHWEST FLOW ALOFT FROM WEDNESDAY THROUGH THE REMAINDER OF THE EXTENDED. EXPECT THIS PERIOD TO BE DRY AND TEMPERATURES TO SLOWLY INCREASE EACH DAY...WITH THE WARMEST BEING FRIDAY AND INTO THE EARLY PART OF THE WEEKEND AS THE RIDGE CREST MOVES OVER THE NORTHERN PLAINS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RSL/NH
Hazardous weather outlook, Jul 1, 3:47 AM MDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 447 AM CDT FRI JUL 1 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020946- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 447 AM CDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS AND WITH HEAVY RAIN ARE POSSIBLE LATE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE SATURDAY. JP MARTIN
In the hours before
Local storm report, Jul 1, 5:42 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL KILLDEER 47.37N 102.75W
07/01/2005 0.75 INCH DUNN ND CO-OP OBSERVER
&&
VROLLERLocal storm report, Jul 1, 5:50 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL KILLDEER 47.37N 102.75W
07/01/2005 1.75 INCH DUNN ND NWS EMPLOYEE
NWS EMPLOYEE FROM SIOUX FALLS IN KILLDEER REPORTS 5 TO 10
MINS OF GOLFBALL SIZE HAIL
&&
VROLLERLocal storm report, Jul 1, 5:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL KILLDEER 47.37N 102.75W
07/01/2005 2.50 INCH DUNN ND CO-OP OBSERVER
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:05 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, McLean, Mountrail | 55 min |
| Jul 1, 6:19 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 41 min |
| Jul 1, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 61 min |
| Jul 1, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 61 min |
| Jul 1, 7:13 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 27 min |
| Jul 1, 7:20 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 64 min |
| Jul 1, 7:22 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 53 min |
| Jul 1, 7:23 PM MDT | Tornado Warning | BIS | Ward | 12 min |
| Jul 1, 8:00 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 60 min |
| Jul 1, 8:19 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 56 min |
| Jul 1, 8:49 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Renville, Ward | 42 min |
| Jul 1, 8:58 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 30 min |
| Jul 1, 10:09 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 53 min |
| Jul 1, 10:39 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.